IntroductionProton pump inhibitors (PPIs) have been widely prescribed as a primary treatment for acid-related disorders. A large body of literature reported several adverse outcomes due to PPI therapy, including an increased risk of gastric cancer (GC). Autoimmune atrophic gastritis (AAG) is a chronic inflammatory disorder affecting the oxyntic mucosa, leading to mucosal atrophy, intestinal metaplasia, and reduced gastric acid secretion, up to the possible development of dysplasia and intestinal-type GC. Whether PPI use may increase the GC risk in AAG patients has not yet been investigated. We conducted a case-control study in AAG patients to assess the association between the PPI use before AAG diagnosis and the development of GC at follow-up (FU). Materials and MethodsPatients were included from a prospective cohort of AAG patients (diagnosed 1992-2021) in a referral center for gastric autoimmunity; all patients adhered to an endoscopic-histological FU program according to Management of precancerous conditions and lesions in the stomach (MAPS) I/II (management of epithelial precancerous conditions) guidelines. At diagnosis, clinical/biochemical data and PPI use before AAG diagnosis (withdrawn at the time of diagnosis), for at least 12 months, were evaluated. Patients who developed gastric neoplastic lesions (GNLs) at FU were considered as cases; patients without a diagnosis of GNLs at FU were considered as controls. At a total FU of 2.3 years (1-13), 35 cases were identified, and controls were matched 2:1 by age ( +/- 3 years), gender, and years of FU (n=70); therefore, a total of n=105 patients were included in the study. ResultsThe proportion of PPI users before AAG diagnosis was significantly higher in cases than in controls (54.3% vs. 18.6%, p<0.001). At logistic regression, considering as a dependent variable the development of GNLs at FU, a positive association was shown for PPI use before AAG diagnosis (OR 9.6, 95%CI 2.3-40.3), while other independent variables as the use of antiplatelets/anticoagulants (OR 2.8, 95%CI 0.7-12.0), age >= 50 years (OR 2.0, 95%CI 0.2-18.1), 1st-degree family history for GC (OR 2.4, 95%CI 0.4-15.2), and smoking habit (OR 0.4, 95%CI 0.1-2.1) were not associated. ConclusionsPPI use before the diagnosis of AAG appears to considerably increase the risk of subsequent GNL development. Considering the common misuse of PPIs, physicians should regularly reevaluate the appropriateness of ongoing PPI therapy, in particular in patients with a clinical suspicion of or already diagnosed AAG.

The Impact of Proton Pump Inhibitors on the Development of Gastric Neoplastic Lesions in Patients With Autoimmune Atrophic Gastritis

Dilaghi, Emanuele;Esposito, Gianluca;Carabotti, Marilia;Annibale, Bruno;Lahner, Edith
2022

Abstract

IntroductionProton pump inhibitors (PPIs) have been widely prescribed as a primary treatment for acid-related disorders. A large body of literature reported several adverse outcomes due to PPI therapy, including an increased risk of gastric cancer (GC). Autoimmune atrophic gastritis (AAG) is a chronic inflammatory disorder affecting the oxyntic mucosa, leading to mucosal atrophy, intestinal metaplasia, and reduced gastric acid secretion, up to the possible development of dysplasia and intestinal-type GC. Whether PPI use may increase the GC risk in AAG patients has not yet been investigated. We conducted a case-control study in AAG patients to assess the association between the PPI use before AAG diagnosis and the development of GC at follow-up (FU). Materials and MethodsPatients were included from a prospective cohort of AAG patients (diagnosed 1992-2021) in a referral center for gastric autoimmunity; all patients adhered to an endoscopic-histological FU program according to Management of precancerous conditions and lesions in the stomach (MAPS) I/II (management of epithelial precancerous conditions) guidelines. At diagnosis, clinical/biochemical data and PPI use before AAG diagnosis (withdrawn at the time of diagnosis), for at least 12 months, were evaluated. Patients who developed gastric neoplastic lesions (GNLs) at FU were considered as cases; patients without a diagnosis of GNLs at FU were considered as controls. At a total FU of 2.3 years (1-13), 35 cases were identified, and controls were matched 2:1 by age ( +/- 3 years), gender, and years of FU (n=70); therefore, a total of n=105 patients were included in the study. ResultsThe proportion of PPI users before AAG diagnosis was significantly higher in cases than in controls (54.3% vs. 18.6%, p<0.001). At logistic regression, considering as a dependent variable the development of GNLs at FU, a positive association was shown for PPI use before AAG diagnosis (OR 9.6, 95%CI 2.3-40.3), while other independent variables as the use of antiplatelets/anticoagulants (OR 2.8, 95%CI 0.7-12.0), age >= 50 years (OR 2.0, 95%CI 0.2-18.1), 1st-degree family history for GC (OR 2.4, 95%CI 0.4-15.2), and smoking habit (OR 0.4, 95%CI 0.1-2.1) were not associated. ConclusionsPPI use before the diagnosis of AAG appears to considerably increase the risk of subsequent GNL development. Considering the common misuse of PPIs, physicians should regularly reevaluate the appropriateness of ongoing PPI therapy, in particular in patients with a clinical suspicion of or already diagnosed AAG.
File allegati a questo prodotto
File Dimensione Formato  
Dilaghi_Impact-of-Proton-PumpInhibitors_2022.pdf

accesso aperto

Tipologia: Versione editoriale (versione pubblicata con il layout dell'editore)
Licenza: Creative commons
Dimensione 745.91 kB
Formato Adobe PDF
745.91 kB Adobe PDF Visualizza/Apri PDF

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11573/1651225
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
social impact